Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Depression worsens with Treatment
May 3, 2005

In January 2003 I began treatment for HIV related depression. I had been diagnosis with AIDS in October of 2002 and began a regiment of Sustiva & Combivir (this has changed to Sustiva and Trizivir). I take 300mg of Effexor XR and 300mg of Wellbutrin daily as well as see a therapist 2 to 3 time monthly. Today, my therapist gave me a test that I had completed when I first started seeing him in January of 2003. The test is designed to measure the level of depression. In January of 2003 I scored a 17, today (over two years later) I scored a 39. My question to you is, I have done all of the right things to treat my depression, medication, therapy, watched my diet & try to exercise but I am more depressed now than when I first started treatment! What other types of treatment can I try?

Response from Dr. Horwath

Although you have been treated for depression with an effective medication regimen, the lack of response suggests the need to look for other causes of nonresponse. The most obvious one is the fact that you are taking Sustiva. Depression is a common adverse effect due to treatment with Sustiva. A recently published article on the long-term effects of Sustiva indicated that the psychiatric effects of Sustiva (like depression) can persist for months in some patients. You should speak to your HIV doctor to see if there are any other appropriate alternative antiretroviral drugs(perhaps another NNRTI, such as nevirapine), that you might be able to switch to.

If this is not an option, then get a consultation from a psychiatrist with expertise in treating depression in people with HIV infection.



Previous
Anxiety Attacks
Next
It's my baby brother

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement